Acetaminophen (Tylenol®) and Ibuprofen (Advil®, Motrin®) Dosing
Determine dosage by finding your child’s weight (in pounds) in the table.
- Measuring the dosage (should be in metric units): Dosing syringes are more accurate than household utensils. Use the syringe or device that comes with the medication. If not available with the medication, medicine syringes are available at pharmacies. Household spoons are not reliable.
ACETAMINOPHEN (TYLENOL) GIVE EVERY 4-6 HOURS AS NEEDED.
Weight (pounds) | Infant/Children’s Liquid 160mg / 5mL | Chewable Tablets 80mg | Junior Chewable Tablets 160mg | Adult Tablets 325mg | Adult Tablets 500mg |
6-11 lbs | 1.25 mL | – | – | – | – |
12-17 lbs | 2.5 mL | – | – | – | – |
18-23 lbs | 3.75 mL | 1 ½ tablets | – | – | – |
24-35 lbs | 5 mL | 2 tablets | 1 tablet | – | – |
36-47 lbs | 7.5 mL | 3 tablets | 1 ½ tablets | – | – |
48-59 lbs | 10 mL | 4 tablets | 2 tablets | 1 tablet | – |
60-71 lbs | 12.5 mL | 5 tablets | 2 ½ tablets | 1 tablet | – |
72-95 lbs | 15 mL | 6 tablets | 3 tablets | 1 ½ tablets | 1 tablet |
96 lbs + | 20 mL | 8 tablets | 4 tablets | 2 tablets | 1 tablet |
- Age limit: Do not use acetaminophen under 12 weeks of age unless directed by your pediatrician because fever during the first 12 weeks of life should be documented in a medical setting. If a fever is present, your baby needs a complete evaluation. (Exception: Fever from an immunization in a child 8 weeks of age or older. If present, please consults with your pediatrician).
- Combination products: Avoid multi-ingredient products in children under 6 years of age.
- Frequency: Repeat every 4-6 hours as needed. Do not give more than 5 times a day.
- Suppositories: Acetaminophen also comes in 80, 120, 325, and 650 mg suppositories. The rectal dose is the same as the dosage given by mouth.
IBUPROFEN (MOTRIN, ADVIL). DO NOT GIVE TO CHILDREN UNDER 6 MONTHS OF AGE. GIVE EVERY 6-8 HOURS AS NEEDED.
Weight (pounds) | Infant Drops 50mg/1.25 mL | Liquid 100mg/5 mL | Chewable Tablets 50 mg | Junior Strength Tablets 100 mg | Adult Tablets 200mg |
12-17 lbs | 1.25 mL | 2.5 mL | – | – | – |
18-23 lbs | 1.875 mL | 4 mL | – | – | – |
24-35 lbs | 2.5 mL | 5 mL | 2 tablets | – | – |
36-47 lbs | 3.75 mL | 7.5 mL | 3 tablets | – | – |
48-59 lbs | 5 mL | 10 mL | 4 tablets | 2 tablets | 1 tablet |
60-71 lbs | – | 12.5 mL | 5 tablets | 2 ½ tablets | 1 tablet |
72-95 lbs | – | 15 mL | 6 tablets | 3 tablets | 1 ½ tablets |
96 lbs + | – | 20 mL | 8 tablets | 4 tablets | 2 tablets |
- Age: Don’t use under 6 months of age unless directed by your child’s pediatrician, because safety has not been established and doesn’t have FDA approval.
- Combination products: Avoid multi-ingredient products in children under 6 years of age.
- Frequency: Repeat every 6-8 hours as needed. Do not give more than 4 times a day.